Nebraska, 2016Damaging Wind in Nebraska, July 31, 2016
July 31, 2016 · NWS OAX · 1 event in 1 county or zone
A line of nocturnal thunderstorms moved from northern Nebraska into eastern Nebraska during the morning on July 31st. Although the thunderstorms were generally weakening, a strong storm did produce damage winds in Butler County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of nocturnal thunderstorms moved from northern Nebraska into eastern Nebraska during the morning on July 31st. Although the thunderstorms were generally weakening, a strong storm did produce damage winds in Butler County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 5:40 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 31, 5:40 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
640 AM CDT SUN JUL 31 2016
.SHORT TERM...(today through Tuesday)
Issued at 330 AM CDT Sun Jul 31 2016
Early-morning water vapor imagery and 31/00z upper-air analysis
indicate a trough over western Canada, downstream ridging over the
northern High Plains and a broad, low-amplitude trough over the
Great Lakes into mid Mississippi Valley. Despite the building
mid-level heights, low-level upslope flow and strengthening warm
advection along a nocturnal LLJ have sustained a bowing MCS,
which is moving through north-central Nebraska as of 08z. Farther
to the south, warm advection is fostering secondary MCS formation
over north-central Kansas into south-central Nebraska.
Latest short-term model guidance suggests that the former, bowing
MCS will gradually decay while continuing east-southeast across
the northern half of our CWA this morning. Gusty winds will remain
possible along the leading edge of the system cold pool. Meanwhile,
the secondary MCS should remain largely in Kansas, though its
northern extent could impact some of our southeast Nebraska
counties with small hail and gusty winds this morning. Residual
effects of clouds and convective outflow will likely have the
greatest impacts on our central and eastern counties where we
have lowered afternoon highs.
Tonight, conditions appear to be coming together for a potential
heavy rainfall event over western Iowa. A nocturnally strengthening
LLJ will promote the poleward flux of an increasingly moist air
mass (i.e. PW values of around two inches), as well as enhancing lift
atop a shallow front developing north into the mid Missouri
Valley. The setup will favor back-building/training storms and the
potential for a narrow swath of heavy rainfall. Some of this
convection could linger over our western Iowa counties early
Monday before shifting east of the area. Highs should be
generally in the mid 80s.
Monday night into Tuesday, a mid to upper-level low will pivot
northeast through central Canada with an associated surface front
settling southeast through the northern Plains into the mid
Missouri Valley. This is a departure from previous model runs,
which suggested hot conditions areawide on Tuesday. Now, it
appears that high temperatures may range from the upper 80s north
to mid 90s south, ahead of the front. This boundary will also
serve as a focus for isolated to widely scattered storms during
that time frame.
.LONG TERM...(Tuesday night through Saturday)
Issued at 330 AM CDT Sun Jul 31 2016
As mentioned above, it now appears that a front will stall across
the area Tuesday into Tuesday night before washing out by
Wednesday. A strong short-wave trough will progress from the
northern Intermountain Region into south-central Canada by
Wednesday night, driving another cold front into the area on
Thursday. This boundary will also stall over the region late this
upcoming week beneath building heights aloft. As such, we will see
a continued chance of showers and thunderstorms with the warmest
temperatures around mid week (i.e. lower to mid 90s), with highs
then settling back into the 80s by the end of the work week into
next weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 640 AM CDT Sun Jul 31 2016
Thunderstorms, though weakening, are approaching KOFK and should
be through the TAF site by 14Z. This complex of storms is expected
to weaken as it drifts east, thus not affecting KOMA and KLNK.
Winds will gust this afternoon to 20 to 25 knots before
diminishing after sunset. MVFR conditions may develop late tonight
as the next batch of rainfall moves in. For now confidence on this
happening did not warrant mention in the TAF.
&&
.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Pearson
Hazardous weather outlook, Jul 31, 4:35 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 AM CDT SUN JUL 31 2016
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010045-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
535 AM CDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED STORMS WILL MOVE THROUGH THE AREA THIS
MORNING WITH GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING
POSSIBLE. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP
TONIGHT...MAINLY ALONG AND EAST OF THE MISSOURI RIVER. HEAVY
RAINFALL IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE OF MAINLY NIGHTTIME THUNDERSTORMS WILL EXIST DURING THE
EARLY TO MIDDLE PART OF THE UPCOMING WEEK. DAYTIME TEMPERATURES
WILL WARM THROUGH THE 80S INTO THE 90S WITH HEAT INDICES NEAR OR
SLIGHTLY ABOVE 100 DEGREES MONDAY INTO THURSDAY.
A COOL FRONT WILL MOVE INTO THE AREA LATE IN THE WEEK...BRINGING
AN INCREASED CHANCE OF THUNDERSTORMS AND SLIGHTLY COOLER TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 31, 4:22 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
522 AM CDT SUN JUL 31 2016
NEZ016-030-311045-
ANTELOPE NE-BOONE NE-
522 AM CDT SUN JUL 31 2016
...SPECIAL WEATHER STATEMENT...
AT 521 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF CLEARWATER...OR 28 MILES SOUTHEAST OF O'NEILL...
MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NELIGH...ELGIN...CLEARWATER AND OAKDALE.
THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 25 AND 48.
LAT...LON 4189 9829 4222 9829 4221 9792 4189 9794
TIME...MOT...LOC 1021Z 278DEG 29KT 4210 9836
MEAD
Special weather statement, Jul 31, 4:55 AM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
555 AM CDT SUN JUL 31 2016
NEZ016-030-311145-
ANTELOPE NE-BOONE NE-
555 AM CDT SUN JUL 31 2016
...SPECIAL WEATHER STATEMENT...
AT 554 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF BARTLETT...OR 37 MILES NORTHEAST OF ORD...MOVING EAST
AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PETERSBURG...PRIMROSE AND LORETTO.
LAT...LON 4154 9829 4197 9829 4196 9801 4158 9810
TIME...MOT...LOC 1054Z 281DEG 19KT 4190 9831
MEAD
Special weather statement, Jul 31, 5:43 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
643 AM CDT SUN JUL 31 2016
NEZ016-030>033-042-043-050-311230-
COLFAX NE-ANTELOPE NE-PLATTE NE-BUTLER NE-STANTON NE-BOONE NE-
MADISON NE-CUMING NE-
643 AM CDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BUTLER...STANTON...
PLATTE...WEST CENTRAL CUMING...MADISON...SOUTHEASTERN BOONE...
NORTHWESTERN COLFAX AND SOUTHEASTERN ANTELOPE COUNTIES UNTIL 730 AM
CDT...
AT 642 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BATTLE CREEK TO NEAR ALBION TO 5 MILES
NORTHEAST OF WOLBACH. MOVEMENT WAS SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...COLUMBUS...MADISON...ALBION...STANTON...BATTLE CREEK...
NEWMAN GROVE...ST. EDWARD...CLARKSON...LEIGH...CEDAR RAPIDS...
DUNCAN...PLATTE CENTER...MONROE...LINDSAY...CRESTON...HUMPHREY...
RICHLAND...TARNOV AND CORNLEA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 61 AND 81.
HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 366 AND 387.
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 110 AND 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4208 9766 4196 9692 4149 9714 4130 9737
4140 9737 4133 9759 4139 9760 4139 9770
4152 9771 4153 9788 4151 9789 4151 9804
4148 9810 4148 9829 4155 9829
TIME...MOT...LOC 1142Z 297DEG 18KT 4199 9765 4167 9800 4147 9833
PEARSONSpecial weather statement, Jul 31, 6:27 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
727 AM CDT SUN JUL 31 2016
NEZ030>032-042-043-311330-
COLFAX NE-PLATTE NE-STANTON NE-BOONE NE-MADISON NE-
727 AM CDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR STANTON...PLATTE...MADISON...
SOUTHEASTERN BOONE AND NORTHWESTERN COLFAX COUNTIES UNTIL 830 AM
CDT...
AT 727 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF CRESTON...OR 18 MILES NORTH OF COLUMBUS...MOVING
SOUTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORFOLK...COLUMBUS...MADISON...STANTON...BATTLE CREEK...
NEWMAN GROVE...ST.
EDWARD...CLARKSON...LEIGH...PILGER...DUNCAN...PLATTE CENTER...MONROE...
LINDSAY...CRESTON...HUMPHREY...TARNOV...CORNLEA...THE HIGHWAY 15 AND 32
JUNCTION AND 8 MILES SOUTH OF STANTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 67 AND 93.
HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 369 AND 381.
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 110 AND 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4208 9759 4204 9705 4159 9703 4138 9741
4136 9753 4138 9760 4139 9760 4139 9763
4142 9770 4152 9771 4153 9788 4151 9789
4151 9792
TIME...MOT...LOC 1227Z 292DEG 26KT 4169 9745
PEARSONSpecial weather statement, Jul 31, 7:27 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
827 AM CDT SUN JUL 31 2016
NEZ042>044-050-065-078-311415-
DODGE NE-COLFAX NE-PLATTE NE-SEWARD NE-BUTLER NE-SALINE NE-
827 AM CDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR BUTLER...WEST CENTRAL DODGE...
SOUTHEASTERN PLATTE...SEWARD...NORTHWESTERN SALINE AND COLFAX
COUNTIES UNTIL 915 AM CDT...
AT 827 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES NORTH OF COLUMBUS TO 6 MILES NORTH OF
EXETER. MOVEMENT WAS EAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...SEWARD...SCHUYLER...DAVID CITY...MILFORD...UTICA...
BELLWOOD...BEAVER CROSSING...RISING CITY...BRAINARD...STAPLEHURST...
GARLAND...PLEASANT DALE...DWIGHT...BEE...ULYSSES...GOEHNER...
CORDOVA...OCTAVIA AND BRUNO.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 375 AND 402.
HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 110 AND 116.
HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 409 AND 430.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 366 AND 388.
LAT...LON 4162 9742 4165 9690 4070 9693 4068 9737
4140 9737 4137 9745
TIME...MOT...LOC 1327Z 268DEG 20KT 4151 9733 4074 9746
MILLERThunderstorm Wind, Butler
- When
- July 31, 8:08 AM CST
- Where
- Butler County, Brainard
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -97.000
Tree branches, some 6 to 8 inches in diameter were downed at the high school.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in North Carolina, July 31, 20161 death · $3,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 31, 2016$1.1 million · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Georgia, July 31, 2016$103,000 · 60 kt wind · 5 events
- Flash Flooding and Damaging Winds in North Carolina, July 31, 2016$55,000 · 50 kt wind · 15 events
- Damaging Winds in North Carolina, July 31, 2016$21,000 · 50 kt wind · 6 events
- Flash Flooding and Heavy Rain in Virginia, July 31, 2016$20,000 · 5 events
- Hail and Damaging Winds in Pennsylvania, July 31, 2016$14,000 · 1 in hail · 6 events
- Flash Flooding in New Jersey, July 31, 201613 events
- Flash Flood and Hail in South Dakota, July 31, 20161.75 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 31, 201611 events
- Damaging Winds in North Carolina, July 31, 2016$14,000 · 56 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2016$13,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643960.